Format

Send to

Choose Destination
Pediatr Emerg Care. 2013 Jan;29(1):84-8. doi: 10.1097/PEC.0b013e31827b5663.

Acute myocardial infarction induced by concurrent use of adderall and alcohol in an adolescent.

Author information

1
Division of Pediatric Cardiology, Department of Pediatrics, Jamaica Hospital Medical Center, Jamaica, NY 11418, USA. jsharma@jhmc.org

Abstract

Adderall (amphetamine, dextroamphetamine mixed salts), a widely prescribed stimulant for the treatment of attention-deficit/hyperactivity disorder in children and adolescents, is considered safe with due precautions. Nonmedical use of Adderall is prevalent and rising in high school and college students. Use of prescribed Adderall without intention to overdose as a cause of myocardial infarction is extremely rare, and to our knowledge, only 3 cases have been reported in the pediatric literature. We report a case of acute myocardial infarction in an adolescent without cardiovascular risk factors who took the total prescribed daily dose of Adderall one time while consuming alcohol. The sporadic use of Adderall with alcohol creates a potentially dangerous situation with serious cardiovascular adverse effects. We should have a high degree of suspicion for children and adolescents on stimulant therapy who present with chest pain and an abnormal electrocardiogram in the pediatric emergency department, and there is a need to evaluate them for myocardial ischemia and infarction.

PMID:
23283274
DOI:
10.1097/PEC.0b013e31827b5663
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center